Aug. 10, 2017
On August 4, CEO John Santmann wrote in his 2017 Annual Address, “Recent events in Europe and Asia have given me hope that, before this decade is out, we’ll see the day when no man on Earth is prescribed finasteride without ample warning of its many potential dangers.”
Then he noted that both the UK’s Medicines and Healthcare Products Regulatory Agency and South Korea’s Ministry of Food and Drug Safety had recently mandated that finasteride packaging be revised to include warnings of depression and suicidal ideation.
Less than two days later, we got word that the European Medicines Agency (EMA), which oversees the scientific evaluation, supervision and safety monitoring of pharmaceutical products throughout the European Union, had followed suit.
In the agency’s most recent Periodic Safety Update, it writes:
Scientific Conclusions: The [Pharmacovigilance Risk Assessment Committee] noted that during the current interval two serious cases, one reporting suicidal behaviour and one reporting suicidal ideation, have been received for finasteride 5 mg. Cumulatively 51 cases of suicidal ideation have been received according to the information in the summary tabulation of adverse drug reactions from post-marketing sources. Taking into account the serious reported cases…the PRAC recommended to include a warning…to inform that mood alterations, depression and suicidal ideation have been reported with finasteride. In addition, an advice to monitor patients and to remind them to seek medical advice should they develop psychiatric symptoms should also be included.
According to the EMA’s implementation timetable, the new warnings should be added by Member States and countries of the European Economic Area this month. In all, that’s 31 nations, from Austria to the United Kingdom, representing more than 500 million people.
Already, the French Ministry of Social Affairs and Health has revised its patient notice for Propecia to include this warning:
Changes in mood such as depressed mood, depression and, less frequently, suicidal thoughts have been reported in patients treated with Propecia. If you experience any of these symptoms, stop taking Propecia and contact your doctor as soon as possible for further medical advice.
Meanwhile, we’d like to remind all PFS patients who have not yet done so to report their symptoms to the FDA’s MedWatch program as directed here.
Those living outside the United States should also access the WHO’s Collaborating Centre for International Drug Monitoring list of pharmacovigilance agencies and report to their respective health agency.
Finally, if you or a loved one are suffering from PFS, and feeling depressed or unstable, please don’t hesitate to contact us as soon as possible via our Patient Support hotline: firstname.lastname@example.org